Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 261, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 7, 2024, 9:55 PM MDT for Chase County, Hayes County, Perkins County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2024, 9:55 PM MDT (03:55 UTC)
- Expired
- Aug 7, 2024, 10:39 PM MDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Chase County, NE, Hayes County, NE, Perkins County, NE
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 10:07 PM MDT | TSTM WND GST 59 | 1 Ene Imperial, NE | ASOS station KIML Imperial Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 2:18 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1475 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.5
The text
As transmitted.
057
WUUS53 KLBF 080355
SVRLBF
NEC029-085-135-080500-
/O.NEW.KLBF.SV.W.0261.240808T0355Z-240808T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1055 PM CDT Wed Aug 7 2024
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
South central Perkins County in southwestern Nebraska...
Eastern Chase County in southwestern Nebraska...
Southwestern Hayes County in southwestern Nebraska...
* Until midnight CDT/1100 PM MDT/.
* At 1054 PM CDT/954 PM MDT/, a severe thunderstorm was located 11
miles south of Madrid, or 13 miles northeast of Imperial, moving
southeast at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Mesonet observation.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
Center Dam Campground, Wanamaker State Wildfire Management Area,
Area A Campground, and Church Grove Campground.
This includes Highway 61 between mile markers 25 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 10136 4035 10158 4064 10175 4078 10147
4054 10111 4034 10130
TIME...MOT...LOC 0354Z 315DEG 22KT 4069 10152
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$2 follow-up statements
100
WWUS53 KLBF 080420
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1120 PM CDT Wed Aug 7 2024
NEC135-080430-
/O.CAN.KLBF.SV.W.0261.000000T0000Z-240808T0500Z/
Perkins NE-
1120 PM CDT Wed Aug 7 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PERKINS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.
LAT...LON 4035 10136 4035 10158 4053 10169 4069 10135
4054 10111 4034 10130
TIME...MOT...LOC 0420Z 315DEG 22KT 4058 10137
$$
NEC029-085-080500-
/O.CON.KLBF.SV.W.0261.000000T0000Z-240808T0500Z/
Chase NE-Hayes NE-
1120 PM CDT Wed Aug 7 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT
CDT/1100 PM MDT/ FOR SOUTHEASTERN CHASE AND SOUTHWESTERN HAYES
COUNTIES...
At 1120 PM CDT/1020 PM MDT/, a severe thunderstorm was located 10
miles north of Wauneta, or 14 miles east of Imperial, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
Center Dam Campground, Wanamaker State Wildfire Management Area, Area
A Campground, and Church Grove Campground.
This includes Highway 61 between mile markers 25 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 10136 4035 10158 4053 10169 4069 10135
4054 10111 4034 10130
TIME...MOT...LOC 0420Z 315DEG 22KT 4058 10137
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$135
WWUS53 KLBF 080439
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1139 PM CDT Wed Aug 7 2024
NEC029-085-080448-
/O.CAN.KLBF.SV.W.0261.000000T0000Z-240808T0500Z/
Chase NE-Hayes NE-
1139 PM CDT Wed Aug 7 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE AND
SOUTHWESTERN HAYES COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.
LAT...LON 4035 10136 4035 10158 4053 10169 4069 10135
4054 10111 4034 10130
TIME...MOT...LOC 0438Z 315DEG 22KT 4050 10126
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 5:45 PM MDT, 4 hours 10 minutes earlier. Its key messages:
- -Thunderstorm chances are the main concern late this afternoon and especially this evening. Strong gusty winds would be the main threat across portions of southwest Nebraska this evening. -Cooler and showery weather is expected both Thursday and Friday. Friday highs across portions of the region have the potential of being the coolest since August 1997. -Temperatures do moderate during the weekend, but will still remain below normal. -Areas of the next several days could see between 1-2" of rainfall. The precipitation will be showery/convective in nature, so amounts will likely vary with some not seeing those types of amounts.
Area forecast discussion, Aug 7, 5:45 PM MDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service North Platte NE 645 PM CDT Wed Aug 7 2024 .KEY MESSAGES... -Thunderstorm chances are the main concern late this afternoon and especially this evening. Strong gusty winds would be the main threat across portions of southwest Nebraska this evening. -Cooler and showery weather is expected both Thursday and Friday. Friday highs across portions of the region have the potential of being the coolest since August 1997. -Temperatures do moderate during the weekend, but will still remain below normal. -Areas of the next several days could see between 1-2" of rainfall. The precipitation will be showery/convective in nature, so amounts will likely vary with some not seeing those types of amounts. && .SHORT TERM /THROUGH FRIDAY/... Issued at 238 PM CDT Wed Aug 7 2024 A cold front is moving slowly southward through the Sandhills this afternoon. South of this front low-level southeasterly upslope flow is helping to maintain a moist instability axis from southwest Nebraska into the southern Nebraska Panhandle. Scattered thunderstorms are expected to develop across the higher terrain of a eastern Wyoming and northern Colorado late this afternoon ahead of an approaching shortwave. Effective shear profiles/instability are supportive of storm organization across the central and southern Panhandle late this afternoon. Recent runs of the HRRR and CAMs suggest a cold pool will form with a damaging wind threat becoming possible as storms accelerate southeastward across southwest Nebraska this evening. Other storms may develop along the southward sagging front across portions of north central Nebraska as mid-level FGEN increases after early evening. The most intense storms should exit the area by later this evening, but favorable jet dynamics and mid-level FGEN will remain in place through Friday morning. This seems a good set up for at least scattered showers. Elevated weak instability remains so some thunder is also possible. The other story will be the much cooler temperatures that will filter south into the region behind the cold front. Friday looks particularly cool, with the lingering cloud cover and possible morning light precipitation. Highs are forecast to be in the mid 60s across portions of the Sandhills and southwest Nebraska. The last time North Platte experienced a high of 65 degrees or cooler was August 11, 1997. Highs are forecast to be right around this mark, so this is an exceptionally cool pattern. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 238 PM CDT Wed Aug 7 2024 Below normal temperatures are expected through this weekend into the first of next week. Northwest flow aloft will persist, and a series of weak shortwaves will bring an increasing chance for showers/thunder back to the area Sunday night into Monday. Highs through the weekend should generally average in the lower to mid 70s. Highs Monday may moderate slightly, but with increased cloud cover and showers around may be hard pressed to reach much above 80. By the middle and end of next week, upper level ridging aloft begins to expand northward once again across the Rockies and western high plains. This will bring a return to at least normal temperatures. Monsoonal sub-tropical appears to develop northward within the expanding ridge. This will likely bring diurnal rounds of convection to the higher elevations of Colorado and Wyoming. Some of this activity may try and work eastward during the overnight hours, so there will be at least some chance for spotty rainfall. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 638 PM CDT Wed Aug 7 2024 VFR conditions are expected across western and north central Nebraska tonight outside of thunderstorms. Any thunderstorms this evening and tonight may result in brief MVFR conditions and gusty, erratic winds across the Sandhills into southwest Nebraska, potentially impacting LBF. Timing of activity at LBF anticipated between 03Z to 05Z Thursday with the bulk of any thunderstorms remaining south of VTN. Will rely heavily on radar and satellite trends for possible amendments. Stratus development appears likely across western and southwestern Nebraska Thursday morning, with IFR CIGs anticipated. Though this appears to remain south and west of KLBF, this will need to be monitored with subsequent TAFs. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Viken
Hazardous weather outlook, Aug 7, 2:15 PM MDT, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 315 PM CDT Wed Aug 7 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-082015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 315 PM CDT Wed Aug 7 2024 /215 PM MDT Wed Aug 7 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered thunderstorms are expected late this afternoon and evening across western and north central Nebraska. A few storms could be strong to severe, with the main hazards being large hail, damaging winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorm chances are expected through Sunday, though the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 9:34 PM MDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1034 PM CDT Wed Aug 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM Tstm Wnd Gst 1 E Grant 40.84N 101.70W
08/07/2024 M67 MPH Perkins NE Mesonet
via Ambient Weather Network.
&&
AVSpecial weather statement, Aug 7, 9:41 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
1041 PM CDT Wed Aug 7 2024
NEZ038-080415-
Custer NE-
1041 PM CDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CUSTER COUNTY
THROUGH 1115 PM CDT...
At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ansley, or 16 miles southeast of Broken Bow, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ansley, Mason City, and Gavin Siding.
This includes the following highways...
Highway 183 between mile markers 84 and 95.
Highway 2 between mile markers 291 and 307.
Highway 92 between mile markers 300 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4110 9931 4132 9945 4140 9933 4130 9920
4116 9920
TIME...MOT...LOC 0341Z 319DEG 22KT 4130 9935
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 7, 9:46 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
1046 PM CDT Wed Aug 7 2024
NEZ038-080430-
Custer NE-
1046 PM CDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CUSTER COUNTY
THROUGH 1130 PM CDT...
At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm near
Callaway, or 22 miles southwest of Broken Bow, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Callaway, Oconto, and Lodi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4124 10017 4136 9996 4105 9957 4105 10000
TIME...MOT...LOC 0345Z 319DEG 22KT 4125 10002
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 7, 9:49 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1049 PM CDT Wed Aug 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM Hail 1 NNW Ansley 41.30N 99.39W
08/07/2024 M0.70 Inch Custer NE Public
via social media.
&&
AVSpecial weather statement, Aug 7, 9:49 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
1049 PM CDT Wed Aug 7 2024
NEZ071-080430-
Frontier NE-
1049 PM CDT Wed Aug 7 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FRONTIER COUNTY THROUGH
1130 PM CDT...
At 1049 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moorefield to near Wellfleet. Movement was
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Curtis, Moorefield, Stockville, Maywood, Orafino, and Dancing Leaf
Earth Lodge.
This includes Highway 83 between mile markers 43 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.
&&
LAT...LON 4069 10076 4069 10024 4058 9998 4045 9998
4043 10044
TIME...MOT...LOC 0349Z 307DEG 21KT 4070 10032 4069 10067
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 7, 9:55 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1055 PM CDT Wed Aug 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM Tstm Wnd Gst 11 N Imperial 40.68N 101.60W
08/07/2024 M73 MPH Chase NE Mesonet
via Ambient Weather Network.
&&
AVThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:27 PM MDT | Special Weather Statement | LBF | Garden | 33 min |
| Aug 7, 6:56 PM MDT | Special Weather Statement | LBF | Sheridan | 49 min |
| Aug 7, 7:05 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, McPherson | 40 min |
| Aug 7, 7:08 PM MDT | Special Weather Statement | LBF | Custer | 52 min |
| Aug 7, 7:23 PM MDT | Areal Flood Advisory | LBF | Garden, Keith | 3 hr |
| Aug 7, 7:43 PM MDT | Special Weather Statement | LBF | Lincoln | 47 min |
| Aug 7, 7:50 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 40 min |
| Aug 7, 8:17 PM MDT | Special Weather Statement | LBF | Custer | 28 min |
| Aug 7, 8:21 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 39 min |
| Aug 7, 8:23 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 52 min |
| Aug 7, 8:26 PM MDT | Special Weather Statement | LBF | Deuel | 34 min |
| Aug 7, 8:44 PM MDT | Special Weather Statement | LBF | Lincoln | 31 min |
| Aug 7, 9:04 PM MDT | Special Weather Statement | LBF | Garfield | 26 min |
| Aug 7, 9:12 PM MDT | Special Weather Statement | LBF | Lincoln | 48 min |
| Aug 7, 9:22 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 38 min |
| Aug 7, 9:25 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 20 min |
| Aug 7, 9:41 PM MDT | Special Weather Statement | LBF | Sherman | 34 min |
| Aug 7, 9:46 PM MDT | Special Weather Statement | LBF | Custer | 44 min |
| Aug 7, 9:49 PM MDT | Special Weather Statement | LBF | Frontier | 41 min |
| Aug 7, 10:03 PM MDT | Special Weather Statement | LBF | Frontier | 27 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.